What you need to know about Hypoglycaemia
Hypoglycaemia is when the blood sugar level drops too low. A 'hypo' or low blood sugar is one that is below 4mmol/l.
The causes of a hypo are:
- Not eating enough carbohydrate
- Delayed or missed meals
- Too much insulin
- More exercise or activity than usual
- Alcohol - see resources for young people about lifestyle choices and how they affect diabetes
Signs and symptoms of a hypo are:
- Changes in behaviour
- Decreased Concentration
- Irritability, agitation, quietness or tantrums (in the younger child)
- Blurred vision
- Slurred Speech
If you notice any of these symptoms in your child, or if you are concerned about your child's behaviour for any reason it is important to check their blood sugar levels.
You can read a transcript of this video here.
Foods for the treatment of hypoglycaemia must always be carried by the family or child with diabetes so they are readily available in the case of a hypo.
Children who are having a hypo must be supervised until completely recovered and must never be left alone.
If the blood sugar drops below 4mmol/l, 10-15gm of a fast acting carbohydrate should be given.
There are many options for fast acting carbohydrate that are suitable to treat a hypo. Some of these are listed below:
- 125ml pre packed juice drinks
- 4-5 'dextro' glucose tablets,
- 3-5 mentos
- 2-3 teaspoons honey
- 100-150mls soft drink
Please note: chocolate should not be used to treat hypoglycaemia as this contains too much fat which slows the absorption of the sugar into the blood stream.
- After treating with fast acting carbohydrate your child should sit quietly for 10-15 minutes. Hands should then be re-washed and blood sugar checked again.
- If the blood sugar is still below 4mmol/l repeat treatment with fast acting carbohydrate and sit quietly for 10-15 minutes before re-checking blood sugar level.
If after two treatments of fast acting carbohydrate your child's levels remain below 4mmol/L please ring the diabetes doctor for advice
Once the blood sugar is above 4mmol/l a longer acting carbohydrate snack (equivalent to 15grams carbohydrate) must be eaten. There are many options for longer acting carbohydrates. Some of these are listed below:
- A piece of fruit
- 1-2 large crackers or 6 smaller crackers
- Fruit bar or plain muesli bar
Please note that if it is a meal time the meal is used as the longer acting carbohydrate part of the treatment.
Preventing Night Hypoglycaemia
Hypoglycaemia can occur at night:
- on days when you child has been more active or done more exercise than usual
- if they have not eaten as much food as they normally would throughout the day
- Or, if your child is unwell.
Prevention of night time hypoglycaemia is important as if left untreated this could lead to a severe hypo.
The following recommendations will help to prevent hypoglycaemia at night:
- Checking the blood sugar level before bedtime aiming for a level between 6-10mmol/L. If the blood sugar level is less than 6mmol/L at this time, it is recommended that 10-15grams longer acting carbohydrate is consumed
- Some children require a reduction to evening doses of insulin following sport or exercise to prevent overnight hypoglycaemia - this can be discussed with your diabetes nurse or doctor
- Alcohol intake increases the risk of overnight hypoglycaemia
Some children in their "honeymoon phase" following diagnosis of diabetes may have lower sugar levels overnight in the range of 3.5-4mmol/L which is not defined as hypoglycaemia. Please talk to your diabetes team about this.
Hypoglycaemia unawareness is where the blood sugar level is less than 4 but the person with diabetes is unaware that the level is low.
Toddlers and younger children may take some time before they develop the skills to be able to recognise and describe their hypo symptoms and detection of low levels relies on those adults caring for them. To support your child in learning how to describe their hypos, encourage your child to talk about how hypos feel soon after they have experienced a hypo.
In older children, hypoglycaemia unawareness can develop after a period where low levels are happening frequently or undetected overnight, and the body resets the level at which hypoglycaemia symptoms occur. This can be dangerous. If your child is having blood sugar levels below 4mmol/L with no symptoms please contact your diabetes team for advice.
It is important that all people with diabetes regardless of age wear an identification bracelet indicating that they have diabetes.
Think you've got it sorted now?
If you and your parent/carer have read through the information above and watched the videos, and you feel confident that you understand this topic, print off and fill in the evaluation form below (you might need to ask someone to print this off for you) and return to the nurse on your ward. If you have any questions, note them down on this form and your diabetes nurse specialist will discuss them with you.
Click on the image below for a printable version of this document
More From Starship
The Starship Diabetes team have put together some resources for young people and their families around transitioning to adult care
Visit the Kidshealth website for a wide range of resources written for families on dealing with diabetes.